Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 160, NWS Grand Forks, ND

August 3, 2016Ramsey County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 3, 2016, 8:14 PM CDT for Ramsey County, North Dakota. It was in force for 61 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2016, 8:14 PM CDT (01:14 UTC)
Expired
Aug 3, 2016, 9:15 PM CDT
In force
61 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Ramsey County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 144 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 8:25 PM CDTHAIL 13 N Devils Lake, NDNICKEL TO QUARTER SIZED HAIL.
Aug 3, 8:29 PM CDTFUNNEL CLOUD3 Nw Devils Lake, NDPERSISTENT WALL CLOUD WITH BRIEF FUNNELS EVIDENT. LOCATED JUST A MILE OR 2 NORTHWEST OF THE CITY LIMITS.
Aug 3, 8:35 PM CDTHAIL 0.881 N Devils Lake, ND
Aug 3, 8:40 PM CDTTORNADO 09 Nne Devils Lake, NDFIRST OF TWO TORNADOES VIEWED AND PHOTOGRAPHED BY MULTIPLE STORM SPOTTERS IN THE SWEETWATER LAKE AREA...IN SOUTHERN FRESHWATER AND MORRIS TOWNSHIPS. THIS TORNADO TRACKED INTERMITTENTLY TO THE EAST FOR A MILE OR SO OVER OPEN FIELDS AND MARSHLAND... ENDING BY AR
Aug 3, 8:41 PM CDTTORNADO 06 N Devils Lake, NDSECOND OF TWO TORNADOES VIEWED AND PHOTOGRAPHED BY MULTIPLE STORM SPOTTERS IN THE SWEETWATER LAKE AREA. THIS TORNADO LASTED FOR ABOUT 2 MINUTES AND TRACKED TO THE EAST SOUTHEAST FOR LESS THAN A MILE OVER OPEN FIELDS AND MARSHLAND ENDING BY 843 PM CDT. MAXIMUM
Aug 3, 8:41 PM CDTTORNADO2 Ene Devils Lake, NDTWIN TORNADO VORTICES VIEWED...AND FILMED JUST NORTH TO NORTHEAST OF DEVILS LAKE. MULTIPLE REPORTS RECEIVED FROM CHASERS AND SPOTTERS. TORNADOES LASTED FOR 2 TO THREE MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 3, 3:38 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.2 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2016-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1397 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2016-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1397 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
2565 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

176 
WUUS53 KFGF 040114
SVRFGF
NDC071-040215-
/O.NEW.KFGF.SV.W.0160.160804T0114Z-160804T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
814 PM CDT WED AUG 3 2016

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL RAMSEY COUNTY IN NORTHEASTERN NORTH DAKOTA...

* UNTIL 915 PM CDT

* AT 813 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  WEBSTER...OR 8 MILES NORTHWEST OF DEVILS LAKE...MOVING EAST AT 20
  MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  DEVILS LAKE AROUND 815 PM CDT. 
  WEBSTER AROUND 830 PM CDT. 
  GARSKE AROUND 835 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR NORTHEASTERN
NORTH DAKOTA.

LAT...LON 4837 9900 4837 9897 4840 9897 4844 9893
      4853 9859 4833 9842 4807 9843 4810 9907
      4811 9907 4811 9911 4826 9912
TIME...MOT...LOC 0113Z 251DEG 16KT 4822 9896 

HAIL...1.75IN
WIND...60MPH
 
$$

KNUTSVIG
2 follow-up statements
931 
WWUS53 KFGF 040157
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
857 PM CDT WED AUG 3 2016

NDC071-040215-
/O.CON.KFGF.SV.W.0160.000000T0000Z-160804T0215Z/
RAMSEY ND-
857 PM CDT WED AUG 3 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR EAST CENTRAL RAMSEY COUNTY...

AT 857 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SOUTHAM...OR
18 MILES EAST OF DEVILS LAKE...MOVING EAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST
CENTRAL RAMSEY COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR NORTHEASTERN
NORTH DAKOTA.

LAT...LON 4827 9873 4834 9843 4833 9842 4807 9843
      4807 9851 4814 9878
TIME...MOT...LOC 0157Z 257DEG 34KT 4821 9850 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

KNUTSVIG
386 
WWUS53 KFGF 040210
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
910 PM CDT WED AUG 3 2016

NDC071-040220-
/O.EXP.KFGF.SV.W.0160.000000T0000Z-160804T0215Z/
RAMSEY ND-
910 PM CDT WED AUG 3 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL RAMSEY COUNTY
WILL EXPIRE AT 915 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR NORTHEASTERN
NORTH DAKOTA.

LAT...LON 4827 9873 4834 9843 4833 9842 4807 9843
      4807 9851 4814 9878
TIME...MOT...LOC 0209Z 251DEG 16KT 4821 9850 

$$

KNUTSVIG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 6:36 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 3, 6:36 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
636 PM CDT WED AUG 3 2016

.UPDATE...
Issued at 636 PM CDT Wed Aug 3 2016

Only show in town right now is a large tstm cell up over Towner
County in ND. Storm chasers have been watching it for quite some
time now. This cell has been very slowly drifting east. Main
question is if and when additional storms fire along the line.
High resolution models still show additional development expanding
southward through the evening, due to the low level jet. So will
continue to monitor.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 307 PM CDT Wed Aug 3 2016

A low pressure system currently digging into northwest ND will
slide eastward along the CanAm border through the late
afternoon and evening hours. Deep layer moisture advection and
surface heating ahead of this system has /by 3pm/ developed a
broad area of quite unstable air with surface and mixed layer
CAPE exceeding 4000 j/kg and minimal CIN across central eastern
ND. RUC13 and HRRR versions are all indicating high degree of low
level /0-2 km VGP/ spin potential and instability which would
support rapid sub-cloud ascent and increased tornadic potential.
Shear profiles shud support strong overall updraft and the ability
of supercell development and maintenance.

Storms should clear from eastern ND by midnight and decrease in
intensity over northwest MN during the late overnight hours.
Somewhat cooler and drier westerly flow will develop on
Thursday.. with scattered showers are possible along the CanAm
border Thursday afternoon... mainly in backwash instability.

.LONG TERM...(Thursday night through Wednesday)
Issued at 307 PM CDT Wed Aug 3 2016

The period will begin quiet as surface low pressure moves away from
the area and towards Hudson Bay. Upper ridging will build into the
Plains states as slightly cooler and drier Canadian air works its way
southward. Temperatures to end the work week and start the weekend
look to top out slightly below normal with values mainly in the mid
to upper 70s and gradually into the lower 80s.

The upper ridge begins breaking down late Sunday as an upper low
strengthens across the Pacific northwest. Models disagree a bit on
the timing and strength of this feature with the GFS much stronger
and more pronounced than the ECMWF. Regardless, several waves are
progged to move through the southwest flow ahead of this system
allowing precipitation chances to return by late Sunday/early
Monday. At this time, not able to confidently pick out the timing of
the strongest waves so generally went with slight chance/chance PoPs
through Wednesday.

Temperatures for the second half of the period will be just a tad
warmer with highs in the upper 70s across the north and low to mid
80s in the south.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 636 PM CDT Wed Aug 3 2016

Tried to indicate the best time frame for tstms at each of the TAF
sites. These should clear KDVL first, but may take well into the
evening to clear the other sites. There has not been much for tstm
activity yet, but models are indicating more coverage through the
evening. West winds look quite gusty on Thursday.

&&

.FGF Watches/Warnings/Advisories...
ND...None.
MN...None.
&&

UPDATE...Godon
SHORT TERM...Gust
LONG TERM...Lee
AVIATION...Godon
Hazardous weather outlook, Aug 3, 8:57 AM CDT, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
857 AM CDT WED AUG 3 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-041400-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
857 AM CDT WED AUG 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS AN ENHANCED RISK FOR SEVERE WEATHER IN EASTERN ND LATE THIS
AFTERNOON AND EVENING. SIGNIFICANT HAIL...GREATER THAN 2 INCHES
POSSIBLE...AND SOME TORNADIC ACTIVITY IS POSSIBLE LATE IN THE
AFTERNOON ACROSS CENTRAL AND EASTERN ND. STORMS WILL PRESENT MORE
OF A WIND THREAT AS THE ACTIVITY MERGES INTO A LINEAR SYSTEM AND
MOVES INTO THE RED RIVER VALLEY AND NW MN THIS EVENING AND INTO
THE OVERNIGHT HOURS. THEREFORE...THIS AREA IS UNDER A SLIGHT RISK
FOR SEVERE STORMS FOR MAINLY STRONG WINDS AND ISOLATED LARGE HAIL.
HEAVY RAINFALL WITH LOCALIZED FLOODING IS ALSO POSSIBLE WITH ANY
STORMS TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR THUNDERSTORMS WILL RETURN FOR MONDAY AND TUESDAY
AFTER A QUIET WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

JK/LEE

In the hours before

Local storm report, Aug 3, 7:39 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
739 PM CDT WED AUG 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     HAIL             LANGDON                 48.76N 98.37W
08/03/2016  E1.00 INCH       CAVALIER           ND   TRAINED SPOTTER

            QUARTER SIZED HAIL AND SMALL WITH HEAVY RAIN

&&

SPEICHER
Local storm report, Aug 3, 7:41 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
741 PM CDT WED AUG 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     HAIL             10 W MINNEWAUKAN        48.07N 99.47W
08/03/2016  E1.00 INCH       BENSON             ND   TRAINED SPOTTER

            QUARTER SIZED HAIL AND SMALL WITH HEAVY RAIN

&&

SPEICHER
Local storm report, Aug 3, 7:42 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
742 PM CDT WED AUG 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     HAIL             10 W MINNEWAUKAN        48.07N 99.47W
08/03/2016  E1.00 INCH       BENSON             ND   TRAINED SPOTTER

            QUARTER SIZED HAIL AND SMALLER WITH HEAVY RAIN

&&

SPEICHER
Local storm report, Aug 3, 7:50 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
750 PM CDT WED AUG 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     4 W BISBEE              48.63N 99.47W
08/03/2016                   TOWNER             ND   TRAINED SPOTTER

            TRANSFORMER LINES AND POWER POLES DOWN. TIME ESTIMATED.

&&

GGUST
Local storm report, Aug 3, 8:04 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
804 PM CDT WED AUG 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             4 W MAZA                48.39N 99.29W
08/03/2016  M2.00 INCH       TOWNER             ND   TRAINED SPOTTER

            REPORT AND PHOTO POSTED VIA SOCIAL MEDIA.

&&

GGUST
Local storm report, Aug 3, 8:12 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
812 PM CDT WED AUG 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     1 WNW HAMPDEN           48.54N 98.67W
08/03/2016  M61 MPH          CAVALIER           ND   MESONET

            PEAK WIND MEASURED AT THE HAMPDEN RAWS STATION. TIME
            ESTIMATED BASED ON RADAR.

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 7:04 PM CDTFlash Flood WarningFGFTowner3 hr
Aug 3, 7:15 PM CDTSevere Thunderstorm WarningFGFCavalier, Pembina, Ramsey, Walsh60 min
Aug 3, 7:29 PM CDTSevere Thunderstorm WarningFGFBenson, Cavalier, Ramsey, Towner, Walsh46 min
Aug 3, 7:38 PM CDTSevere Thunderstorm WarningFGFBenson, Ramsey52 min
Aug 3, 7:55 PM CDTSevere Thunderstorm WarningFGFPembina, Walsh65 min
Aug 3, 8:19 PM CDTTornado WarningFGFRamsey41 min
Aug 3, 8:24 PM CDTTornado WarningFGFBenson, Eddy51 min
Aug 3, 9:13 PM CDTTornado WarningFGFEddy, Nelson47 min
Aug 3, 9:54 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Griggs, Nelson, Steele20 min
Aug 3, 10:12 PM CDTSevere Thunderstorm WarningFGFGriggs, Steele48 min
Aug 3, 10:22 PM CDTSpecial Weather StatementFGFGrand Forks53 min
Aug 3, 10:29 PM CDTSevere Thunderstorm WarningFGFGrand Forks61 min
Aug 3, 11:01 PM CDTFlash Flood WarningFGFGrand Forks2 hr
Aug 3, 11:16 PM CDTSpecial Weather StatementFGFRansom44 min
Aug 3, 11:52 PM CDTSevere Thunderstorm WarningFGFRansom, Richland, Sargent38 min
Aug 4, 12:20 AM CDTSevere Thunderstorm WarningFGFCass40 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.